|Volume 6 Issue 98 Published - 14:00 UTC 08:00 EST 7-Apr-2004 Next Update - 14:00 UTC 08:00 EST 8-Apr-2004||Editor: Susan K. Boyer, RN
© Vidyya., Inc.
All rights reserved.
Study shows lower than expected allergic-like events following second prescription of penicillin
Researchers at the University of Pennsylvania School of Medicine have concluded the world's largest analysis of penicillin allergy due to re-prescription of the popular antibiotic. Their initial findings may eventually lead to decreased use of alternative therapies, as initial results showed that actual allergic-like events to second prescriptions of penicillin – for people who have already had allergic-like events to a prescription – are not as widespread as previously believed (two percent instead of 60 percent.) The researchers caution that family doctors should not prescribe penicillin to patients with a history of allergic reaction. The study, which appears in the April edition of the Journal of Allergy & Clinical Immunology, involved a review of more than three million electronic medical records of patients in Great Britain who received a prescription for penicillin from 1987 to September 2001.
Of the 6,000 patients known to have suffered an allergic-like event after the first prescription – such as hives, wheezing or anaphylaxis – 48 percent actually received a second prescription, but only two percent of those had another allergic-like event. Previous medical research, involving smaller case study groups, had placed the figure for recurring allergic-like events at 60 percent. "Penicillin allergy is a significant problem in patient care because it is common and, in rare cases, can be life-threatening," said senior researcher Brian L. Strom, MD, MPH, Professor of public health and preventive medicine, Chair of Penn's Department of Biostatistics and Epidemiology, and Director of Penn's Center for Clinical Epidemiology and Biostatistics (CCEB).
The reasons for the unexpectedly frequent rate of re-prescription remain unclear, but anecdotal evidence suggests that patients often do not know if they really have a penicillin allergy. Current testing – which uses a skin-test reaction and is unavailable to family physicians – remains imperfect for determining true penicillin allergy due to a lack of commercial availability of some of the most useful testing materials. Researchers also calculated, from the records of two million patients who received at least two prescriptions for penicillin, that the risk of having a second allergic-like event was approximately 11-times greater for those who suffered an allergic-like event after the previous treatment – even if, overall, there were far fewer secondary events than expected.
"As one of the cheapest and most effective antibiotics available, it is essential for clinicians to know just how common allergic-like reactions are and when really to avoid re-prescription of penicillin," said Principal Investigator Andrea J. Apter, MD, MSc, Associate Professor of Medicine and allergist/immunologist in Penn's Pulmonary, Allergy and Critical Care Division, and Associate Scholar in the CCEB.
Researchers caution that the rates of second allergic-like events may have been artificially depressed if patients with the most severe allergic-like events did not receive further prescriptions. Nevertheless, this study suggests that there are some patients labeled as penicillin-allergic who can safely receive that antibiotic in time of need and when the alternatives are not as effective. More research is needed to understand how to identify these patients in advance.